When Astellas Pharma First Knew About SJS / TEN Side Effects Is A Key Fact In This Still Developing Padcev Drug Safety Issue
About a month ago, on September 21, 2021, we posted this article, "Padcev Skin Reaction Side Effects SJS and TEN: From No Warning to "Black Box" in Less Than 2 Years". Since then we have found two Padcev skin reaction case reports involving Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) that we want to present now in order to raise the profile of these serious Padcev skin reactions, which can be fatal.
We start with a Case Report item published by the Journal of The American Academy of Dermatology (JAAD), "A rare presentation of enfortumab vedotin–induced toxic epidermal necrolysis". Notably, this Padcev medical journal article was published a couple of months before the first Padcev drug label change that added warnings for the Padcev skin side effects Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), which happened back in March 2021. As such, from the Introduction of that JAAD article, this Padcev patient case report starts as follows:
Toxic epidermal necrolysis (TEN) is a life-threatening mucocutaneous reaction that involves more than 30% of the skin. TEN is not a recognized side effect of [Padcev (enfortumab vedotin)]. However, we present a rare case of [Padcev]–induced TEN in a 72-year-old man with metastatic urothelial carcinoma.
This man presented to the hospital for the evaluation of a rash that developed shortly after his day 8 infusion of Padcev. In more detail, from the JAAD Case Report:
The patient was scheduled to receive [Padcev (enfortumab vedotin)] on days 1, 8, and 15 of a 28-day cycle at the M.D. Anderson Cancer Center. He tolerated day 1 of his medication well; however, after his day 8 infusion, an erythematous rash with associated skin sloughing developed on <20% of his body (Fig 1). He was admitted to the M.D. Anderson Cancer Center for initial management, but as the rash progressed, he was transferred to the University of Texas Medical Branch's burn intensive care unit on day 12. He was hemodynamically stable on admission. Physical examination demonstrated tense bullae on a background of erythema on his bilateral axillae, back, genitalia, posterior aspect of the bilateral thighs (Fig 2), and bilateral heels and a single blister on the posterior aspect of his oral cavity, raising concern for Stevens-Johnson syndrome (SJS)/TEN. At the initial presentation to our hospital, his score of toxic epidermal necrolysis (SCORTEN) was 7, and ABCD-10 score was 5.
His medication list was reviewed for the identification of a potential cause of SJS/TEN.... Based on his recent initiation of [Padcev (enfortumab vedotin)] and his rapid-onset development of the rash, the drug was deemed to be the cause and was discontinued, and he was started on a topical steroid. A biopsy was performed, and the pathology revealed interface dermatitis with central areas of full-thickness epidermal necrosis, consistent with an SJS/TEN overlap (Fig 3).
... His rash progressed to involve >30% of his skin, and he was diagnosed with TEN.... The patient died 20 days after admission on February 27, 2020.
Our next medical journal article, which covers two Padcev skin reaction case reports, was published online March 4, 2021, which is a few weeks before the March 22, 2021, FDA Supplemental Approval letter (PDF) for first warnings about the Padcev being associated with Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN).
Strictly Confidential, No Obligation.
Published by Frontiers in Oncology, the lengthy title of that article is "Case Report: Enfortumab Vedotin for Metastatic Urothelial Carcinoma: A Case Series on the Clinical and Histopathologic Spectrum of Adverse Cutaneous Reactions From Fatal Stevens-Johnson Syndrome/Toxic Epidermal Necrolysis to Dermal Hypersensitivity Reaction". From that medical journal article, we focus on a Padcev SJS / TEN case report that was ultimately fatal. It concerns a 71-year-old male, whose case was described in relevant part as follows:
He received [Padcev (enfortumab vedotin)] 1.25 mg/kg on days 1 and 8 of the first cycle. Within 24 h of the day 8 infusion [of Padcev], he experienced diffuse pruritus. Four days after the infusion, he presented to the emergency department with fevers to 101°F and mouth pain but was otherwise hemodynamically stable with unremarkable cardiac and pulmonary exams. His dermatologic exam on admission revealed a small ulceration on the right lateral upper lip, well-demarcated erythema of the inferior tongue tip, and tender erythema of the axillae, flanks, inguinal region, and soles of feet (Figures 2A, B). He had flaccid ruptured bullae with approximately 11% of body surface area involvement that included the right heel, right posterior upper arm, and left forearm with positive Nikolsky sign. Eosinophil count and liver function tests were within normal limits. He was admitted and initiated on systemic steroids. Twelve days after [Padcev (enfortumab vedotin)] treatment and 4 days after symptom onset, a punch biopsy of the left axillae confirmed subepidermal bulla with detached epidermis with scattered dyskeratotic cells and mixed dermal inflammatory infiltrate composed of lymphocytes, neutrophils, eosinophils, and macrophages (Figure 2C). The clinical and histologic findings were compatible with early changes of SJS/TEN....
ICU transfer with IV methylprednisolone treatment was initiated on day 3 for involvement of 18% total body surface area and high SCORETEN of 7.... He subsequently was transferred to the burn unit at a nearby hospital, but the patient expired several days later.
We will continue to monitor the medical literature for any additional Padcev skin reaction case reports involving Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN).
As stated in our initial article about serious Padcev skin reactions last month, we are investigating cases of Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) in patients using Padcev as possible drug injury lawsuits to be filed against Astellas Pharma US, Inc., the manufacturer of Padcev.
DrugInjuryLaw.com: Medical & Legal Information About Drug Side Effects (All website content by attorney Tom Lamb)
Drug Injury Case Evaluation - Free. Confidential. No Obligation. (Case review is done by attorney Tom Lamb)